Skip Navigation LinksHome > September 2010 - Volume 30 - Issue 3 > Abducens Ocular Neuromyotonia in a Patient With Nasopharynge...
Journal of Neuro-Ophthalmology:
doi: 10.1097/WNO.0b013e3181e08ee7
Clinical Observations

Abducens Ocular Neuromyotonia in a Patient With Nasopharyngeal Carcinoma Following Concurrent Chemoradiotherapy

Kau, Hui-Chuan MD, MS; Tsai, Chieh-Chih MD, PhD

Free Access
Supplemental Author Material
Article Outline
Collapse Box

Author Information

Department of Ophthalmology (H-CK), Koo Foundation Sun Yat-Sen Cancer Center, Taipei, Taiwan; School of medicine (H-CK, C-CT), National Yang-Ming University, Taipei, Taiwan; and Department of Ophthalmology (C-CT), Taipei Veterans General Hospital, Taipei, Taiwan.

None of the authors have any financial interest in the subject matter or materials discussed in this article.

Supplemental digital content is available for this article. Direct URL citations appear in the printed text and are provided in the HTML and PDF versions this article on the journal's Web site (www.jneuro-ophthalmology.com).

Address correspondence to Chieh-Chih Tsai, MD, Department of Ophthalmology, Taipei Veterans General Hospital, No.201, Sec.2, Shih-Pai Road, Taipei, Taiwan; E-mail: cctsai1234@yahoo.com.

Collapse Box

Abstract

We describe a case of ocular neuromyotonia (ONM) following concurrent chemoradiotherapy for nasopharyngeal carcinoma (NPC). During an episode of neuromyotonia, the patient developed involuntary contraction of the left lateral rectus muscle and globe retraction with down-shoot movement in the left eye. In the quiescent period, ocular motor examination revealed a partial left sixth nerve palsy. While diplopic complaints in patients with NPC raise suspicion of tumor recurrence or radiation-related cranial neuropathy, ONM must also be kept in the differential diagnosis.

Back to Top | Article Outline

CASE REPORT

A 47-year-old woman was referred with a 3-year history of intermittent diplopia. Six years previously she had been treated for nasopharyngeal carcinoma (NPC) with concurrent chemoradiotherapy (cisplatin and fluorouracil for 4 courses and radiotherapy of 7,440 cGy in 62 fractions) with complete remission. She had not experienced diplopia before, during, or after these treatments. At presentation, her visual acuity was 20/20 in each eye. Pupillary function was normal. Both anterior segment and fundoscopic findings were normal. Ocular motility examination revealed a left esotropia of 14 prism diopters in primary position, increasing in left gaze and decreasing in right gaze. Other cranial nerve function was unremarkable except for diminished sensation on left side of the chin. Brain MRI and endoscopic nasopharyngeal examination showed no evidence of tumor recurrence. Three months later, the patient had a left esotropia of 6 prism diopters in primary position that increased to 10 prism diopters in left gaze. Leftward saccades were disconjugate, with a slower velocity in the left eye. After sustaining in left gaze for more than 1 minute, she reported a pulling sensation in left eye. When asked to move her eyes back to primary position, the patient developed a large left exotropia more than 50 prism diopters. When she looked to the right, her left eye demonstrated globe retraction, palpebral fissure narrowing, and a down-shoot movement. (See Video, Supplemental Digital Content 1, http://links.lww.com/WNO/A9, which demonstrates the ocular movement during the quiescent period and the ocular neuromyotonia [ONM] attack. The patient shown in the video granted consent for this to be used.) The patient was intolerant of carbamazepine, but with institution of 200 mg phenytoin daily, she reported fewer episodes of diplopia.

Back to Top | Article Outline

DISCUSSION

NPC is a tumor of the epithelial cells that cover the surface and line the nasopharynx. Because of the proximity of nasopharynx to the skull base and cavernous sinus, cranial nerve deficits occur in approximately 20% to 25% of such cases, with the sixth nerve being most commonly involved. Isolated sixth nerve palsy is a common finding of both new onset and recurrent disease. Cranial nerve palsies are also a well-known complication of radiation therapy for NPC. Therefore, diplopic complaints in treated NPC patients inevitably raise suspicion of tumor recurrence or radiation-related cranial neuropathy. A brief ocular motility test might overlook the possibility of ONM, and prolonged eccentric gaze is essential in detecting ONM.

As compared to radiation-related cranial neuropathy, ONM is very rare and has been reported previously in only 2 patients with NPC (1,2). These patients shared several features in common with our case, including ONM of the lateral rectus muscle, favorable response to membrane-stabilizing medication, and the coexistence of radiation- related neuropathy and ONM.

Our patient was treated with cisplatin and fluorouracil while receiving radiation. Both medications have been reported to cause cranial nerve toxicity (3). The concurrent use of these drugs during radiotherapy might increase tissue sensitivity to radiation and increase the likelihood of developing ONM. The effect of chemotherapy on the occurrence of ONM warrants further study.

We observed a down-shoot movement in adduction of the left eye of our patient during an episode of ONM. To our knowledge, this finding has not been previously reported. It may have occurred due to simultaneous cocontraction of medial and lateral rectus muscles with the lateral rectus sliding under the globe, producing an anomalous vertical movement as seen in Duane syndrome (4).

Back to Top | Article Outline

REFERENCES

1. Fu ER. Ocular neuromyotonia-an unusual ocular motility complication after radiation therapy for nasopharyngeal carcinoma. Ann Acad Med Singapore. 1995;24:895-897.

2. van Waveren M, Herzau V, Besch D. Ocular neuromyotonia after radiation therapy. Ophthalmologe. 2009;106:47-51.

3. Schmid KE, Kornek GV, Scheithauer W, Binder S. Update on ocular complications of systemic cancer chemotherapy. Surv Ophthalmol. 2006;51:19-40.

4. Scott AB. Upshoots and downshoots. In: Souza-Diaz C, ed. Smith-Kettlewell Symposium on Basic Sciences in Strabismus. V Congress of C.L.A.D.E. (Conselho Latino-Americano de Estrabismo) Sao Paulo, Brazil: Oficinas das Edicoes Loyala, 1978:60-65.

Supplemental Digital Content

Back to Top | Article Outline

© 2010 Lippincott Williams & Wilkins, Inc.

Login